Hail, Will
- When
- April 15, 5:15 PM CST to 5:17 PM CST
- Where
- Will County, 0.37 mi NW of Lockport Lewis Arpt
- Measured
- 0.75 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 41.604, -88.085
An area of thunderstorms developed over northeastern Illinois during the evening of April 15th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
An area of thunderstorms developed over northeastern Illinois during the evening of April 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 15, 4:39 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
539 PM CDT SUN APR 15 2012
.MESOSCALE DISCUSSION...
539 PM CDT
ISOLATED CONVECTION IS STARTING TO FIRE OVER SOUTHERN PORTIONS OF
THE CWA...WHICH MODIFIED 18Z SOUNDINGS AND VISIBLE SATELLITE
IMAGERY WOULD BOTH SUGGEST IS SURFACE BASED. CONVECTIVE CELLS ARE
DEVELOPING IN A VERY STRONGLY SHEARED YET WEAKLY UNSTABLE
ENVIRONMENT. DURING THE PAST 2 HOURS KLOT WSR-88D VWP HAS SHOWN
LOW LEVEL FLOW BACKING SOME 10-20 DEGREES AND INCREASING AROUND
10KT. GIVEN THE VERY STRONG AND STRENGTHENING SHEAR AS WELL THE
LOW TOPS AND MORE ISOLATED/CELLULAR NATURE OF THE STORMS CANNOT
RULE OUT LOW-TOPPED MINI-SUPERCELLS WHICH COULD POSE SOME LIMITED
THREAT FOR A BRIEF TORNADO. HAVE YET TO OBSERVE ANY
ORGANIZATION CLEARLY DEFINED ROTATION WITH THE CONVECTION BUT WILL
CONTINUE TO MONITOR CLOSELY AS CELLS RACE NORTHEASTWARD AT NEARLY
70 MPH.
IZZI
&&
.DISCUSSION...
300 PM CDT
THE REMAINDER OF THE SHORT TERM...MONDAY THROUGH WEDNESDAY...
CONDITIONS WILL QUIET DOWN CONSIDERABLE FOLLOWING THE PASSAGE OF
THE COLD FRONT MONDAY MORNING. THERE IS A CHANCE FOR SOME WRAP
AROUND SHOWERS OVER THE NRN PORTIONS OF THE CWA MONDAY AFTERNOON
AS THE LOW PRESSURE SYSTEM EXITS TO THE NORTHEAST...BUT ANY PCPN
WOULD LIKELY BE ONLY SOME LIGHT RAIN SHOWERS. STRONG COLD
ADVECTION WILL SET UP FOLLOWING THE FROPA...SO THERE SHOULD BE
LITTLE DIURNAL WARMING THROUGH THE DAY WITH TEMPERATURES REMAINING
STEADY IN THE MIDDLE 50S TO LOWER 60S THROUGH THE DAY. THROUGH THE
EVENING AND INTO THE OVERNIGHT HOURS...COOL HIGH PRESSURE WILL
BUILD OUT OF THE PLAINS AND INTO THE AREA...WITH THE HIGH PRESSURE
SPREADING INTO THE OHIO VALLEY BY TUESDAY MORNING. CLEARING SKIES
AND DECREASING WINDS...COINCIDENT WITH SHARPLY LOWER DEWPOINTS
WILL SET UP A SCENARIO FOR STRONG RADIATIVE COOLING...WITH MUCH OF
THE CWA NORTH OF THE ILLINOIS/KANKAKEE RIVER VALLEYS SEEING
TEMPERATURES DROPPING TO AS LOW AS 34-35 DEGREES. THIS SHOULD
ALLOW FOR AT LEAST PATCHY FROST TO FORM DURING THE EARLY MORNING
HOURS. AT THIS POINT...DO NOT SEE TEMPERATURES DROPPING INTO THE
LOWER 30S...SO A FREEZE IS NOT EXPECTED. THE URBANIZED AREAS OF
THE CHICAGO METRO AREA AND LOCATIONS INVOF LAKE MICHIGAN SHOULD
REMAIN A BIT WARMER WITH TEMPERATURES REMAINING IN THE UPPER 30S
TO ARND 40F...SO NO FROST IS LIKELY THERE. THE REMAINDER OF
TUESDAY SHOULD BE DRY WITH NELY WINDS SETTING UP AS THE HIGH
PASSES OFF TO THE EAST. THE ONSHORE FLOW OFF OF LAKE MICHIGAN WILL
KEEP LAKEFRONT LOCATIONS RATHER COOL...WITH HIGHS ONLY IN THE
UPPER 40S TO LOWER 50S...BUT AMPLE SUNSHINE WILL ALLOW THE
REMAINDER OF THE AREA TO WARM UP INTO THE UPPER 50S TO LOWER 60S.
TUESDAY NIGHT AND INTO WEDNESDAY SHOULD SEE A RETURN TO MORE
SOUTHERLY FLOW AS THE HIGH CONTINUES EWD AND THE NEXT UPSTREAM
SYSTEM DROPS OUT OF THE NRN ROCKIES AND TRACKS ACROSS THE NRN PLAINS
TO THE UPPER GREAT LAKES. THE LATEST GFS/ECMWF ARE IN QUITE GOOD
AGREEMENT ON HANDLING THIS SYSTEM AND ARE TRENDING A LITTLE SLOWER
THAN THE NAM SOLUTION. FOR THE END OF THE SHORT TERM FORECAST
PERIOD AND INTO THE LONG TERM PERIOD...FROM WEDNESDAY AND THROUGH
THE WEEKEND...HAVE GENERALLY FOLLOWED FAIRLY CLOSELY TO THE
GFS/ECMWF PATTERN. THIS SOLUTIONS BRINGS THE NEXT SIGNIFICANT
CHANCE OF PCPN TO THE AREA WEDNESDAY AFTERNOON AND EVENING. THIS
RESPONSIBLE SYSTEM WILL BE A NRN STREAM SYSTEM...ALMOST
CLIPPER-LIKE...TRACKING THROUGH THE UPPER MISSISSIPPI VALLEY AND
UPPER GREAT LAKES REGIONS. A TRAILING WEAK COLD FRONT SHOULD SWEEP
THROUGH THE CWA LATE WEDNESDAY AFTERNOON...BRINGING SHOWERS AND
PERHAPS A CHANCE FOR A FEW THUNDERSTORMS...BUT THIS SYSTEM WILL BE
RATHER QUICK-MOVING SO THE WINDOW OF OPPORTUNITY FOR THUNDER WILL BE
FAIRLY SHORT...AND THERE SHOULD BE LITTLE OR NO POTENTIAL FOR ANY
SEVERE WEATHER WITH THIS SYSTEM. THERE MAY BE ANOTHER CHANCE FOR
SOME RAIN OVER THE AREA BY THURSDAY NIGHT OR FRIDAY AS A SOUTHERN
STREAM SYSTEM LIFTS OUT OF THE SRN PLAINS. THE MODELS ARE SHOWING A
BIT MORE OF A SPREAD IN THE TRACK OF THIS SYSTEM WITH THE ECMWF
ADVERTISING A FASTER...MORE NORTHERLY TRACK THROUGH NRN
IL/IN/OH...WHILE THE GFS IS A BIT INDICATES A SLOWER...MORE
SOUTHERLY TRACK THROUGH THE OHIO VALLEY. A QUICK LOOK AT THE GEM
SPLITS THE DIFFERENCE BETWEEN THE GFS/ECMWF TRACKS...SO THE PATH OF
LEAST RESISTANCE AT THIS POINT HAS BEEN TO GO WITH THE MORE MIDDLE
OF THE ROAD APPROACH. ANY OF THESE SCENARIOS WOULD BRING SOME RAIN
TO THE CWA...BUT ANY THUNDERSTORM POTENTIAL WOULD BE MORE DIRECTLY
IMPACTED BY THE EXACT PATH OF THE SYSTEM. SO HAVE INDICATED A
SLIGHT CHANCE FOR SOME THUNDER ON THURSDAY...BUT CONFIDENCE IS NOT
VERY HIGH ON THIS POTENTIAL.
KREIN
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 22Z...
* BRIEF PERIOD OF SHOWERS AND MAYBE A RUMBLE OF THUNDER AROUND 23
UTC AT KMDW AS SOME SHOWERS QUICKLY MOVE ACROSS THE AREA.
* ADDITIONAL TSRA MOVING THROUGH THE TERMINALS THIS EVENING.
PERIODS OF HEAVY RAIN...HAIL...FREQUENT LIGHTNING...AND BRIEF
IFR VIS POSSIBLE.
* STRONG SOUTH WINDS GUSTING TO 30-35 KT INTO THE EVENING...NOT
ASSOCIATED WITH THUNDERSTORMS.
IZZI/KB
//DISCUSSION...UPDATED 18Z...
STRONG LOW PRESSURE CENTER MOVING INTO MINNESOTA BY THIS EVENING
WILL SUPPORT REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS BY THIS
EVENING. THE MOST FAVORABLE AREA FOR REDEVELOPMENT IS TO THE WEST
OF THE TERMINALS...AND THEN MOVING EAST THROUGH THE EVENING. LOW
LEVEL SOUTH-SOUTHWEST WINDS ASSOCIATED WITH THE LOW WILL GUST INTO
THE 30-35 KT RANGE AT TIMES DURING THE AFTERNOON AND EVENING.
PAW
//ORD AND MDW CONFIDENCE...UPDATED 22Z...
* MEDIUM CONFIDENCE ON TIMING TS MOVING THROUGH THIS EVENING.
* MEDIUM TO HIGH CONFIDENCE ON WIND TRENDS.
IZZI/KB
//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...
MONDAY NIGHT...
TUESDAY...VFR.
WEDNESDAY...VFR. CHC MVFR CIGS W/SHRA ISO TSRA
MIDDAY/AFTN.
THURSDAY...VFR. CHC SHRA.
FRIDAY...VFR. CHC SHRA ISO TSRA.
SATURDAY...VFR. CHC SHRA.
LENNING
&&
.MARINE...
257 PM...STRONG LOW PRESSURE ACROSS THE PLAINS THIS AFTERNOON WILL
MOVE NORTHEAST ACROSS THE NORTHERN LAKES MONDAY MORNING AND INTO
QUEBEC MONDAY NIGHT. AS THIS LOW APPROACHES...A WARM FRONT CURRENTLY
OVER NORTHERN LAKE MICHIGAN WILL LIFT NORTH OF THE LAKE...WITH
SOUTHEAST WINDS TURNING MORE SOUTHERLY. DENSE FOG ALONG AND AHEAD
OF THIS FRONT SHOULD IMPROVE ONCE WINDS TURN SOUTHERLY.
WHILE THE GRADIENT WILL CONTINUE TO TIGHTEN AS THE LOW APPROACHES...
A VERY STABLE MARINE LAYER SHOULD PREVENT WINDS FROM INCREASING MUCH
ABOVE 30 KTS OVER THE OPEN WATERS...PERHAPS A FEW HIGHER GUSTS AT
TIMES. OFFSHORE FLOW FROM DEEPER MIXING OVER LAND WILL STILL SUPPORT
FREQUENT GALES IN THE ILLINOIS AND INDIANA NEARSHORE WATERS AND HAVE
EXTENDED THE GALE WARNING FOR THE ILLINOIS/INDIANA NEARSHORE WATERS
THROUGH MONDAY AFTERNOON. AND AT THIS TIME...HAVE MAINTAINED THE
GALE WATCH FOR THE OPEN WATERS. WHILE GALES STILL LOOK POSSIBLE OVER
THE NORTHERN PART OF THE LAKE LATE MONDAY AFTERNOON INTO MONDAY
EVENING...BY THE TIME THE MARINE LAYER WEAKENS DUE TO COLDER AIR
ARRIVING...THE WINDS ALOFT ARE 30 KTS OR LESS. THE POTENTIAL FOR
GALE FORCE WINDS STILL EXISTS...BUT CONFIDENCE IS FAIRLY LOW OVER
SOUTHERN LAKE MICHIGAN. WINDS SHOULD DIMINISH QUICKLY MONDAY
NIGHT INTO TUESDAY MORNING AS HIGH PRESSURE BECOMES CENTERED OVER
THE LAKE BY MIDDAY TUESDAY...WITH LAKE BREEZES LIKELY ALONG ALL OF
THE SHORES OF LAKE MICHIGAN. THIS HIGH QUICKLY MOVES EAST TUESDAY
NIGHT WITH LOW PRESSURE LIFTING NORTHEAST ACROSS THE UPPER MIDWEST
AND EVENTUALLY THE NORTHERN LAKES ON WEDNESDAY...WHICH WILL
TIGHTEN A SOUTHERLY GRADIENT WITH WINDS TO 30 KTS POSSIBLE. CMS
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
ILZ032-ILZ033-ILZ039 UNTIL 1 AM MONDAY.
IN...WIND ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 1 AM
MONDAY.
LM...GALE WATCH...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-
LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...10 AM MONDAY TO 9 PM
MONDAY.
DENSE FOG ADVISORY...LMZ261-LMZ362-LMZ364-LMZ563 UNTIL 7 PM
SUNDAY.
GALE WATCH...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
LMZ868...3 PM MONDAY TO 1 AM TUESDAY.
GALE WARNING...NEARSHORE WATERS UNTIL 7
PM MONDAY.
&&HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
432 PM CDT SUN APR 15 2012
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
162145-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
432 PM CDT SUN APR 15 2012 /532 PM EDT SUN APR 15 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...SOME MAY PRODUCE:
DAMAGING WINDS IN EXCESS OF 60 MPH.
HAIL TO THE SIZE OF QUARTERS.
HEAVY RAIN.
FREQUENT CLOUD TO GROUND LIGHTNING.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS ARE LIKELY TO INCREASE IN COVERAGE EARLY THIS
EVENING...ENDING FROM WEST TO EAST OVERNIGHT.
DISCUSSION:
THUNDERSTORMS WILL OVERSPREAD THE OUTLOOK AREA THIS EVENING AND
THEN END OVERNIGHT. DESPITE LIMITED INSTABILITY...VERY STRONG
WINDS ALOFT COULD ALLOW FOR A FEW OF THE STORMS TO BECOME SEVERE.
THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...THOUGH
SOME MARGINALLY SEVERE HAIL AND EVEN A TORNADO CANNOT BE RULED OUT
THIS EVENING.
EVEN OUTSIDE OF THUNDERSTORMS...WINDS COULD GUST TO 45 MPH AT
TIMES THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
WINDS COULD GUST TO 40 MPH MONDAY AFTERNOON.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN BY LATE WEDNESDAY
INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS EVENING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-162145-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
432 PM CDT SUN APR 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE LIKELY THIS EVENING...SOME COULD PRODUCE WIND
GUSTS OVER 50 KNOTS.
GALE FORCE WINDS ARE LIKELY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
GALE FORCE WINDS ARE LIKELY INTO MONDAY NIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN BY LATE WEDNESDAY
INTO THURSDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-162145-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
432 PM CDT SUN APR 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE LIKELY WITH THE THREAT THAT SOME COULD PRODUCE
WIND GUSTS OVER 50 KNOTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
GALE FORCE WINDS ARE POSSIBLE MONDAY INTO MONDAY NIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN BY LATE WEDNESDAY
INTO THURSDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
IZZIThe Chicago radar (KLOT), 0 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369771.